Name of Affiliate Institution

Published: 2019-06-10 06:30:00
614 words
2 pages
6 min to read
letter-mark
B
letter
University/College: 
Type of paper: 
This essay has been submitted by a student. This is not an example of the work written by our professional essay writers.

During my working hours at clinical, I came to assess a patient who I realize had an extra fentanyl patch on the other arm. I discovered that the nurse who was in the last ship forgot to take it out when applying a new one. I would, therefore, like to reflect on the occasion concerning error that took place in the use of fentanyl patch and what knowledge I have got from the occasion as a novice nurse.

To me, this experience is a disappointment, and it was difficult for me to believe it took place, having known the dangers of an overdose of the fentanyl patch. I believe that the safety of the patient is the first thing that should be put into consideration in clinical. From there, I had so many questions going through my head: why the incidence took place? What caused it? Was the nurse handling the patient confused? To provide answers to these questions, I had to carry out a recall on the situation. It is clear that the conditions in which the nurse was made her capable of such incident, she lacked concentration and was not professional in handling fentanyl patch, which made her near putting the patient in danger. However, she should not excuse herself from the responsibility. I may be meant to understand her fear and stressful situation, but she is accountable for her actions since she decided to become a nurse and protects human life. Maybe increased workloads had made her rush for shortcuts to finish the care. Therefore, from my experience, an error like that of fentanyl use is preventable so long as the nurse sticks to the rules and policies governing the clinical in any circumstances.

The fentanyl patch is usually used in the management of acute or chronic pain that is related to advance cancer. If used in overdose it may lead to adverse effects. Some of these effects include death and neuropsychiatric symptoms, which are usually rare and visual and hearing hallucinations (Colak et al. 2015). Fentanyl use has been a threat to the health and safety of the public. However, recommendations such as improved detection of fentanyl outbreaks and extensive use of naloxone have been approved to be effective. Such errors have been connected to engaging the nurses in excessive work. Too much work always put the nurse in a situation where she felt fatigue and preoccupied with many works to carry out in less time. Errors involving handling of the patients should be reported to the highest authority for documentation.

Errors in the clinical are a major problem that often are associated with severe events thus error reporting being a must for system improvement and the safety of the patient. Most hospitals are involved in the provision of educational session concerning reporting of errors so as to improve on staff awareness. The hospitals are involved in the maintenance of annual competencies in the management of medication and engagement of all the professionals for health care. The approach is important in the prevention of such incidences that involved fentanyl patch misuse on the patient. Minimizing the workload for the nurses are also important as once they feel fatigue; they may end up making certain errors like that of replacing a fentanyl patch on a patient without removing the original one. Rules and warnings should also be placed in the clinical to guide the nurses who are handling fentanyl as they may lack critical information concerning such drugs.

REFERENCES

Colak, S., Erdogan, M. O., Afacan, M. A., Kosargelir, M., Aktas, S., Tayfur, I., & Kandis, H. (2015). Neuropsychiatric side effects due to a transdermal fentanyl patch: hallucinations. The American journal of emergency medicine, 33(3), 477-e1.

sheldon

Request Removal

If you are the original author of this essay and no longer wish to have it published on the SpeedyPaper website, please click below to request its removal: